In recent decades, NSAIDs (Non-steroidal anti-inflammatory drugs – commonly used in alleviating pain and inflammation) have been blamed for the development of acute coronary syndromes (ACS – sudden, reduced blood flow to the heart that may cause a heart attack), referred to as Kounis syndrome. The syndrome was first described in 1991 by Kounis and Zavras.

‘Kounis syndrome characterized by an allergic reaction (Type 1 hypersensitivity reactions) and heart attack (acute coronary syndromes), is known to be triggered by various NSAIDs (non-steroidal anti-inflammatory drugs) like diclofenac sodium at an incidence, higher than reported. Hence, care should be taken to eliminate the risk of myocardial infarction (heart attack) when prescribing these drugs.’
Read More..


Although the definite prevalence of the syndrome is not known, it may cause serious life-threatening cardiovascular events. There are two reported variants of this syndrome leading to heart attack, that occur as a result of vasoactive and inflammatory mediators due to hypersensitivity reaction:

  • Type 1 – Vasospasm occurring in normal coronary arteries
  • Type 2 – Atherosclerotic plaque rupture

Drug-Induced Heart Attack in Kounis Syndrome

The case report demonstrates the event of Type 2 Kounis syndrome that leads to acute anterior myocardial infarction (heart attack) followed by cardiac arrest (heart attack, heart failure). A healthy 49-year-old male was reported to develop the syndrome soon after intramuscular injection of diclofenac sodium.

Diclofenac sodium is a broadly used NSAID that may provoke allergic reactions, including heart failure in the present case. Earlier studies have also mentioned the effects of diclofenac in ACS.

The equivalence between two molecules, thromboxane A2 (vasoconstrictor) and prostacyclin (vasodilator) is essential for the control of normal circulation. As the NSAIDs alter this balance between thromboxane-prostacyclin equilibrium, it causes vasospasm (narrowing of the blood vessels – arteries) followed by the development of small platelet thrombi (blood clot). Thus, the anti-prostacyclin effects are the adverse reaction of NSAIDs.

Another supportive clinical feature apart from the abrupt onset of heart attack in Kounis syndrome is high levels of IgE (immunoglobulins E, a type of antibody)

The study thereby highlights the incidence of Kounis syndrome due to diclofenac which is higher than reported. It is therefore suggested that the risk of myocardial infarction probability due to allergic reactions of these drugs must be kept in mind when prescribing.

Risks and Side Effects of NSAIDs

The risk factors include: Side effects include:
References :

  1. Kounis syndrome triggered by diclofenac sodium injection which leads to myocardial infarction and cardiac arrest: Caglar EmreCagliyan et al: https://doi.org/10.1016/j.jccase.2013.03.002
  2. Interrelationships between prostacyclin and thromboxane A2 – ( https://pubmed.ncbi.nlm.nih.gov/6258879/)
  3. Allergic acute coronary syndrome (Kounis syndrome) – ( https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4462222/)
  4. Kounis syndrome: an update on epidemiology, pathogenesis, diagnosis and therapeutic management – ( https://pubmed.ncbi.nlm.nih.gov/26966931/)

Source: Medindia

Source: medindia.net

Leave a Reply

ArabicChinese (Simplified)EnglishFrenchGermanItalianJapanesePortugueseRussianSpanish

[mc4wp_form id="449"]